Alert archive / New Mexico / Flash Flood Warnings in 2009
Flash Flood Warning 18, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 3, 2009, 7:34 PM MDT for Sierra County, New Mexico. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2009, 7:34 PM MDT (01:34 UTC)
- Expired
- Jul 3, 2009, 9:30 PM MDT
- In force
- 116 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 100 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.6 hours before the alert went out and 363 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 2899 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 3:28 PM MDT, 4 hours 6 minutes earlier.
Area forecast discussion, Jul 3, 3:28 PM MDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 328 PM MDT FRI JUL 3 2009 .SYNOPSIS... A DEEP LAYER OF MOISTURE WILL PERSIST OVER THE AREA TONIGHT AND AGAIN ON SATURDAY. SCATTERED THUNDERSTORMS WILL BE THE RESULT OF THIS...WITH A FEW OF THESE STORMS PRODUCING HEAVY RAINFALL AND POSSIBLE FLASH FLOODING. UPPER HIGH OVER TEXAS WILL MOVE TO OVER ARIZONA SUNDAY AND MONDAY. THIS WILL DECREASE THE LAYERED MOISTURE BUT PLENTY OF LOW LEVEL MOISTURE WILL CONTINUE FOR A SLIGHT CHANCE OF THUNDERSTORMS FOR MONDAY AND BEYOND. TEMPERATURES OVER THE WEEKEND WILL REMAIN SLIGHTLY BELOW NORMAL...THEN WARM BACK TO ABOVE NORMAL AFTER MONDAY. && .DISCUSSION... UPPER HIGH STILL CENTERED OVER CENTRAL TEXAS WITH CONSIDERABLE TROPICAL MOISTURE ROTATING NORTH AROUND WEST SIDE OVER NEW MEXICO AND EASTERN ARIZONA. FAIR BIT OF THUNDERSTORMS FIRING OFF NOW AS MOST OF CWA WAS QUICK TO BREAK MORNING CLOUDS AND HEAT UP. STRONGEST CONVECTION DOES SEEM TO BE LINING UP ALONG EASTERN EDGE OF THE MOISTURE PLUME AND DRIER AIR ADVECTING IN FROM THE EAST AT UPPER LEVELS...AS SEEN ON WV IMAGERY. WITH PWS RUNNING ABOUT 170% OF NORMAL AND STORM MOVEMENT RELATIVELY SLOW...ISSUED FLASH FLOOD WATCH EARLIER AND STILL LOOKS REASONABLE. SATURDAY LOOKS TO BE ANOTHER ACTIVE DAY. BOTH NAM/GFS SHOWING HIGH TRYING TO BEGIN RECENTERING PROCESS TO OUR WEST BUT MOISTURE PLUME APPEARS TO BE UNPHASED BY THE PROCESS. SO SCATTERED THUNDERSTORMS STILL LOOKS LIKE GOOD BET. IN FACT POPS MAY NEED TO BE RAISED FOR SATURDAY AND COULD EVEN BE LOOKING AT ANOTHER DAY OF FLASH FLOOD POTENTIAL. MODELS DO SHOW PLUME DISSIPATING SOME ON SUNDAY SO REDUCED POPS A BIT. HOWEVER MODELS ARE HINTING AT SOME BACK DOOR BOUNDARY INTERACTION SO SUNDAY MAY BECOME MORE ACTIVE THAN CURRENT THINKING. BY MONDAY RIDGE AND HIGH CENTER ARE OVER ARIZONA SO DEEP MOISTURE PLUME ABATES...THOUGH CONSIDERABLE LOWER LEVEL MOISTURE WILL CONTINUE. HIGH THEN RECENTERS OVER NEW MEXICO BY WEDNESDAY. BOTTOM LINE...LOOKS LIKE MINIMAL DIURNAL ACTIVITY SO KEPT PREVIOUS FORECAST FOR TUESDAY THROUGH FRIDAY. WILL HAVE TO WATCH NEXT WEEKEND FOR POSSIBLE EASTERLY WAVE MOVING TO THE AREA...BUT FOR NOW GFS VACILLATING BACK AND FORTH ON THAT SOLUTION. && .AVIATION...VALID 04/0000Z-05/0000Z... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH MVFR/IFR CONDS EXPECTED THIS EVENING THRU TONIGHT...THEN MAINLY VFR CONDS THRU MID DAY SATURDAY. SCATTERED SHOWERS AND THUNDERSTORMS LIKELY AGAIN FOR SATURDAY AFTERNOON. GENERALLY LIGHT WINDS EXPECTED THRU THE PERIOD EXCEPT NEAR SHOWERS/THUNDERSTORMS. && .FIRE WEATHER... HIGH PRESSURE ALOFT OVER EAST TEXAS WILL BRING A DEEP STREAM OF MOISTURE ACROSS THE AREA FROM THE GULF OF MEXICO. THIS WILL ALLOW SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN OVER THE ENTIRE AREA THIS EVENING INTO TONIGHT. DEEP MOISTURE WILL REMAIN OVER THE AREA SATURDAY WITH SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS AGAIN LIKELY. A RIDGE OF HIGH PRESSURE ALOFT WILL DEVELOP OVER THE SOUTHWEST SUNDAY AND MONDAY...BRINGING IN DRIER AIR AND REDUCING THE THREAT OF THUNDERSTORMS THE FIRST HALF OF NEXT WEEK. WINDS GENERALLY LIGHT THE NEXT COUPLE OF DAYS WITH AFTERNOON TEMPERATURES A LITTLE BELOW NORMAL. DEW POINTS WILL REMAIN IN THE 50S TO MID 60S TOMORROW THEN GRADUALLY DROP OFF TO THE 40S AND 50S FROM SUNDAY INTO THE MIDDLE OF NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 74 92 72 93 70 / 50 30 30 20 30 SIERRA BLANCA TX 66 88 65 90 66 / 40 20 30 20 30 LAS CRUCES 71 91 69 93 67 / 50 30 30 20 30 ALAMOGORDO 68 89 67 92 65 / 40 30 30 30 30 CLOUDCROFT 52 67 51 68 49 / 50 30 30 30 30 TRUTH OR CONSEQUENCES 67 89 66 91 64 / 60 40 30 30 30 SILVER CITY 62 83 61 85 60 / 60 40 30 20 20 DEMING 68 92 67 92 65 / 60 40 30 20 20 LORDSBURG 67 91 66 92 64 / 60 40 30 20 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ022-023-030>032. TX...NONE. && HEFNER/PARK
Hazardous weather outlook, Jul 3, 11:20 AM MDT, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1120 AM MDT FRI JUL 03 2009 NMZ022>025-030>032-TXZ055-056-041700- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1120 AM MDT FRI JUL 03 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS OVER THE AREA THIS AFTERNOON AND TONIGHT. SLOW MOVING STORMS WITH HIGH MOISTURE CONTENT WILL LEAD TO MANY STORMS PRODUCING UP TO AN INCH OF RAIN IN SHORT PERIODS...AND A FEW STORMS MAY PRODUCE TWO TO FOUR INCH RAINFALL TOTALS WITH AREAS OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED THUNDERSTORMS AGAIN ON SATURDAY...WITH LOCAL HEAVY RAINFALL POSSIBLE. ISOLATED THUNDERSTORMS POSSIBLE FROM SUNDAY ON. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW ENFORCEMENT AND THIS OFFICE. HEFNER
In the hours before
Special weather statement, Jul 3, 7:04 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 704 PM MDT FRI JUL 3 2009 NMZ031-032-040215- SOUTHWEST DESERT/MIMBRES BASIN-SOUTHERN DESERT- INCLUDING THE CITIES OF...DEMING...LAS CRUCES 704 PM MDT FRI JUL 3 2009 ...STRONG THUNDERSTORMS AND HEAVY RAIN DEVELOPING OVER LUNA AND DONA ANA COUNTIES THIS EVENING... AT 700 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERAL STRONG THUNDERSTORMS DEVELOPING OVER SOUTHERN LUNA AND DONA ANA COUNTIES. THESE STORMS FORMED ON A STRONG OUTFLOW BOUNDARY AND ARE SLOWLY MOVING NORTH. AREAS TO BE IMPACTED BY THIS AREA OF STORMS INCLUDE THE DESERTS SOUTH OF INTERSTATE 10 BETWEEN DEMING AND LAS CRUCES. AS THESE STORMS MOVE NORTH COMMUNITIES BETWEEN VADO AND LAS CRUCES WILL BE IMPACTED. THESE STORMS WILL PRODUCE VERY HEAVY RAIN...HAIL UP TO HALF AN INCH...AND WINDS GUSTS TO 40 MPH. RAINFALL RATES OF OVER AN INCH PER HOUR IS LIKELY WITH THESE STORMS. LOCAL FLOODING IS POSSIBLE WITH RUNNING OF ARROYOS AND LOW LYING AREAS AS WELL AS URBAN DRAINAGES. IF THESE STORMS APPROACH YOUR LOCATION MOVE INDOORS AND TO HIGHER GROUND IF YOU ARE IN A FLOOD PRONE AREA. BIRD
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 6:06 PM MDT | Flash Flood Warning | EPZ | Doña Ana | 114 min |
| Jul 3, 7:23 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 52 min |
| Jul 3, 8:07 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Luna | 3 hr |
| Jul 4, 2:48 AM MDT | Areal Flood Advisory | EPZ | Doña Ana | 2 hr |
| Jul 4, 7:42 AM MDT | Flash Flood Watch | EPZ | 13 hr | |
| Jul 4, 3:04 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.